Nausea and Throwing Up After Taking an Antidepressant

Nausea and throwing up are possible side effects with many antidepressants, especially during the first few weeks when you begin taking them.   While this side effect will most likely go away as your body adjusts to the medication, there are certain things you can do in the meantime to minimize your gastrointestinal problems.

Some of the things that may prevent you from feeling nauseous or throwing up after taking an antidepressant include:

  • Taking your antidepressant with food
  • Taking an antacid or an upset stomach remedy such as Pepto Bismol
  • Taking the herb ginger
  • Using acupressure bands such as Seabands
  • Taking your antidepressant at bedtime
  • Taking a slow-release form of your antidepressant
  • Asking your doctor to temporarily lower your dosage

In addition, it is important to make sure you are taking in plenty of fluids to replace those that you are losing through throwing up.

You also should not attempt to take an additional dose of your medication without first consulting with your physician.  It is very possible that some of the medication has already been absorbed into your system and you do not want to inadvertently take too much.

Above all, however, it is important to be patient.  Your feelings of nausea and wanting to throw up will most likely fade over time and it is important to give your antidepressant adequate time to help you feel better.

However, if your nausea is interfering significantly with your life or it does not seem to be getting better, it is important to speak with your doctor.  It is especially important that you do not stop taking your medication or reduce your dosage without consulting with your doctor.  First of all, you run the risk that your depression symptoms may worsen or return.

  In addition, you may experience what is called discontinuation syndrome.  Discontinuation syndrome includes symptoms such as nausea, fatigue, muscle pain, sleeplessness, anxiousness, agitation, irritability, dizziness, blurred vision, tingling sensations, hallucinations, vivid dreams, sweating and electric shock-like sensations.  While for some these symptoms will be mild and flu-like, others can be severely debilitated by them.  Your doctor can help you avoid these symptoms by tapering you off your antidepressant gradually or transitioning you to a different antidepressant.  In addition, your doctor may have strategies that you can use to lessen your nausea so that you don't have to switch medications.


"Antidepressants: Get Tips to Cope With Side-Effects." Mayo Clinic. Dec. 8, 2006.  Last reviewed:  July 9, 2013. Mayo Foundation for Medical Education and Research. Accessed: January 12, 2016.

Gharbia, Shereen A.  "Common Side Effects of Antidepressants."  PDR Health.  Everyday Health.  Accessed:  January 12, 2016.

Mayo Clinic Staff.  "Antidepressants: Get tips to cope with side effects."  Mayo Clinic.  Last reviewed:  July 9, 2013.  Mayo Foundation for Medical Education and Research.  Accessed:  January 12, 2016.

Warner, Christopher H. et. al. "Antidepressant Discontinuation Syndrome." American Family Physician 74.3 (2006): 449-56.

Continue Reading